Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 3, NWS San Angelo, TX

March 4, 2004Nolan County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 4, 2004, 11:00 AM CST for Nolan County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 4, 2004, 11:00 AM CST (17:00 UTC)
Expired
Mar 4, 2004, 11:30 AM CST
In force
30 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Nolan County, TX

What was reported inside it

TimeReportWhereRemark
Mar 4, 11:00 AM CSTTORNADO5 Se Sweetwater, TXPOSSIBLE TORNADO DAMAGE AT LAKE SWEETWATER. MANY HOMES WITH ROOF DAMAGE AND TREES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 9:45 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WFUS54 KSJT 041700
TORSJT
TXC353-041730-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1100 AM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL NOLAN COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF SWEETWATER

* UNTIL 1130 AM CST

* AT 1056 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES SOUTH OF
  SWEETWATER...MOVING NORTHEAST AT 50 MPH. PEOPLE IN SWEETWATER      
  SHOULD TAKE COVER NOW

LAT...LON 3242 10055 3228 10032 3249 10020 3248 10047

$$

07

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 4, 10:41 AM CST, 19 minutes earlier.

Area forecast discussion, Mar 4, 10:41 AM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1034 AM CST THU MAR  4 2004

.UPDATE...
STRONG/SEVERE LINE OF STORMS FROM COLORAOD CITY TO SAN ANGELO TO
SONORA...MOVING EAST AROUND 40 MPH. TORNADO WATCH IS IN EFFECT ALL
COUNTIES UNTIL 3 PM...AND A FLASH FLOOD WATCH UNTIL 4 PM. MOST OF
WEST CENTRAL TEXAS IS IN A MODERATE RISK OF SEVERE STORMS. THIS
INCLUDES THE POSSIBILITY OF TORNADOES.

04

&&

.PREV DISCUSSION...
DISCUSSION.  UPPER LOW MOVING ACROSS NORTHERN MEXICO AND THINGS LOOK
TO BE ON TARGET TO GET STORMS FIRING UP. CURRENTLY SEVERE
THUNDERSTORM WATCH MAINLY TO OUR NORTH AND WEST THAT INCLUDES A FEW
BIG COUNTRY COUNTIES. DISCUSSIONS WITH SPC INDICATE POSSIBLE TORNADO
WATCH FOR MOST OF OUR CWA.

SINCE THERE HAS NOT BEEN A LOT OF RAIN...AS OVERRUNNING DID NOT
PRODUCE THE ANTICIPATED RAINFALL...WILL LET FLASH FLOOD WATCH DIE A
NATURAL DEATH.  POTENTIAL FOR HEAVY RAINFALL LIKELY WITH STORMS...
BUT STORMS ARE MOVING AT A GOOD CLIP SO PROLONGED PERIODS OF HEAVY
RAINFALL WILL BE LIMITED.  WILL HAVE TO MONITOR AREAS IF STORMS
TRAIN.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TODAY ALL ZONES. TORNADO WATCH ALL COUNTIES UNTIL 3
PM.

&&

04/04
Hazardous weather outlook, Mar 4, 10:50 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1050 AM CST THU MAR 4 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-051646-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
1050 AM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
...THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS OVER HASKELL AND
THROCKMORTON COUNTIES...AND A MODERATE RISK ACROSS THE REST OF WEST
CENTRAL TEXAS TODAY...
A LINE OF SEVERE THUNDERSTORMS FROM CHILDRESS... TO SWEETWATER TO SAN
ANGELO TO SONORA THIS MORNING WILL MOVE EAST ACROSS THE REST OF WEST
CENTRAL TEXAS THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE
LIKELY...INCLUDING THE POSSIBILITY OF TORNADOES. LOCALLY HEAVY
RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE ALSO LIKELY AS THE LINE OF
STORMS MOVES THROUGH. A FLASH FLOOD WATCH IS IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:17 AM CSTSevere Thunderstorm WarningSJTHaskell58 min
Mar 4, 9:47 AM CSTSevere Thunderstorm WarningSJTSterling43 min
Mar 4, 9:58 AM CSTSevere Thunderstorm WarningSJTCrockett47 min
Mar 4, 10:10 AM CSTSevere Thunderstorm WarningSJTIrion50 min
Mar 4, 10:28 AM CSTSevere Thunderstorm WarningSJTTom Green47 min
Mar 4, 10:33 AM CSTSevere Thunderstorm WarningSJTCoke42 min
Mar 4, 10:41 AM CSTTornado WarningSJTTom Green49 min
Mar 4, 10:42 AM CSTSevere Thunderstorm WarningSJTSchleicher, Sutton63 min
Mar 4, 10:48 AM CSTSevere Thunderstorm WarningSJTFisher, Nolan42 min
Mar 4, 10:55 AM CSTTornado WarningSJTCoke50 min
Mar 4, 11:05 AM CSTTornado WarningSJTFisher25 min
Mar 4, 11:06 AM CSTSevere Thunderstorm WarningSJTConcho39 min
Mar 4, 11:15 AM CSTSevere Thunderstorm WarningSJTRunnels45 min
Mar 4, 11:20 AM CSTTornado WarningSJTJones40 min
Mar 4, 11:24 AM CSTTornado WarningSJTTaylor51 min
Mar 4, 11:43 AM CSTSevere Thunderstorm WarningSJTColeman, McCulloch62 min
Mar 4, 11:49 AM CSTSevere Thunderstorm WarningSJTConcho41 min
Mar 4, 11:49 AM CSTTornado WarningSJTHaskell41 min
Mar 4, 11:57 AM CSTTornado WarningSJTCallahan, Shackelford48 min
Mar 4, 12:09 PM CSTSevere Thunderstorm WarningSJTKimble, Mason, Menard, Throckmorton51 min
Mar 4, 12:17 PM CSTTornado WarningSJTMcCulloch, Mason43 min
Mar 4, 12:24 PM CSTSevere Thunderstorm WarningSJTBrown51 min
Mar 4, 12:28 PM CSTTornado WarningSJTBrown62 min
Mar 4, 12:32 PM CSTSevere Thunderstorm WarningSJTSan Saba58 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.